Come Clarity: Life After Antidepressants
While much of the Western world spent October celebrating the lighter side of horror with grease paint and pumpkin spice lattes (yum!) from Starbucks, my October brought me face-to-face with the very real, very terrifying demons conjured up by antidepressant withdrawal.
Prior to quitting, I had visited at least a dozen forums and read personal accounts by scores of individuals who recounted the horror of severing these chemical ties, with many only succeeding after countless attempts ended with them back in the psychiatrist’s office, pleading for a repeat script.
Those who did succeed only managed to do so after a long and painful period of weaning, reducing the dosage by only a few milligrams every couple of weeks. Some reported having to wean for as long as a year.
The withdrawal was pure nightmare fuel, they warned.
I quit cold turkey.
Because venflaxine has such a short half life, withdrawal symptoms started mere hours after missing my dose.
At first, they weren’t too bad; a couple of brain zaps and some mild vertigo. Hey, I thought to myself, this was going to be easy.
Being fully aware that my mind and body were about to go into full blown battle, I knew that I had to stock up on “ammo”, and I rushed over to the drug store armed with a grocery list of supplements ranging from omega 3 caps to a vitamin B complex and even some 5-HTP — an amino acid known to boost serotonin levels naturally — to help tide me over until my neurotransmitters normalized.
Now, there is absolutely no doubt in my mind that the approximately $100 worth of supplements made the transition exponentially easier, but I’d still be lying to you if I told you that the last three weeks of October were anything but pure, unadulterated hell.
My mood alternated between the blackest, most intense depression I have ever known, and a sort of bizarre, wholly unsettling giddiness that made me feel like an elementary school kid at 2 in the morning that has just discovered his dad’s Playboy collection during a sleepover attended by his best friends.
21784118 — laughing man
To this very day, I don’t know whether Bojack Horseman is truly that funny a show but, during those tumultuous and terrifying first days, Will Arnett’s anthropomorphic and misanthropic has-been horse actor made me giggle like a, well, see the analogy above.
By day 3, I wasn’t so much the driver of my own life as I was a helpless passenger watching a crazed maniac trying to navigate through a Hieronymus Bosch painting with his eyes closed. Most of the time, it felt as though I was connected to reality by a very, very thin thread that could break at any moment, causing me to drift away into the yawning abyss of madness that was already starting to reveal itself to me.
Photo by Cea.
Basically, it was my life as imagined by H.P. Lovecraft, with terrible cosmic monsters lurking just beyond the thin, fragile veneer of my reality.
By the fourth day, the brain zaps had abated somewhat to make way for sustained periods of extreme nausea. I sucked on raw ginger root (yum!), drank water infused with apple cider vinegar (double yum!) and silently prayed for death. For the first time since quitting, I started to wonder whether I had made a terrible mistake.
Driving home from work that day — which I had to do early on account of the nausea — I saw that rip in the fabric of my reality open up even wider, and Lovecraft’s pantheon of unspeakable cosmic horrors peeked through with their grotesque, sightless fish eyes.
My GP, after issuing me with a mild admonition for quitting cold turkey, prescribed me two Urbanol and instructed me to take a day’s sick leave.
It’s now been exactly a month since I bade all anti-depressant drugs adieu, and I am slowly starting to rebuild my life and returning to some semblance of normalcy. The nightmares, for the most part, have stopped, even though I still get woken up by what feels like a jolt of electricity every now and again. Some nights, I wake up and I am convinced that I am mere moments away from dying. I struggle to breathe and, up until a few days ago, I could hear a distinct whooshing sound whenever I moved my eyes from side to side.
There are some lingering side effects that I hope will go away with time. My memory has definitely been affected, and I am tired all the time, possibly due to the fact that it is virtually impossible for me to get a good night’s sleep.
A week or so after quitting, I was writing some study notes, and I could swear that my handwriting was different; could these drugs have changed me at a genetic level?
While I would never advise anyone to stop taking the medication that they have been prescribed — I have zero medical training qualifying me to make such a careless and dangerous recommendation — I would urge you to spend some time doing proper research before starting a course of psychoactive drugs. There may be alternative versions with less side effects, or that are easier to quit should it ever become necessary to do so.